Kentucky, 2003

Damaging Wind in Kentucky, July 9, 2003

July 9, 2003 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 9, 9:43 AM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 9, 9:43 AM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1045 AM EDT TUE JUL 8 2003

14Z SFC ANALYSIS SHOWS HIGH PRESSURE OVER THE DEEP SOUTH WITH A WAVY
STATIONARY FRONT THROUGH THE NORTHERN HALF OF THE OHIO VALLEY. MCS
HAVE BEEN TRACKING ALONG THIS BOUNDARY FOR THE PAST SEVERAL DAYS
WITH RIDGING ALOFT KEEPING EAST KENTUCKY MOSTLY DRY. THAT SEEMS TO
HAVE CHANGED TODAY AS THE RIDGING IS NOT AS STRONG AND THE EARLIER
MCS DIED OUT LEAVING A BOUNDARY ACROSS EAST KENTUCKY. THIS BOUNDARY
IS BEGINNING TO GET ACTIVE NORTH OF JKL. ACCORDINGLY...EXPECT
ADDITIONAL SHOWERS AND THUNDERSTORMS THROUGH THE AFTERNOON AND EARLY
EVENING ACROSS OUR NORTHERN COUNTIES WITH MORE SCATTERED ACTIVITY
SOUTH. AS A RESULT WILL RAISE POPS A BIT IN OUR NORTHERN MOST ZONES.
TEMPS AND WINDS LOOK FINE. UPDATE TO GRIDS AND TEXT PRODUCTS OUT
SHORTLY.

.JKL...NONE.

GREIF

PREVIOUS FORECAST DISCUSSIONS FOLLOW:
-------------------------------------------------------------------
500 AM EDT TUE JUL 8 2003

LATEST SFC ANALYSIS HAD A COLD FRONT EXTENDING SW FROM LOW PRESSURE
OVER EASTERN CANADA TO NORTHERN IN AND IL AND THEN FURTHER W INTO
NB. SEVERAL CONVECTIVE COMPLEXES HAVE RIDDEN EAST ALONG OR JUST S OF
THIS BOUNDARY OVERNIGHT. THE FIRST HAS MOVED INTO THE WV MTNS AND
WEAKENED...WHILE THE NEXT WAS CENTERED OVER EASTERN IN WITH A LINE
OF STORMS ON THE LEADIG EDGE JUST NR OF THE OH RIVER. THIS COMPLEX
HAS GENERALLY WEAKENED AS WELL...BUT SEEMS TO BE MAINTAINING ITSELF
ATTM. ADDITIONAL SHOWERS HAVE DEVELOPED RECENTLY OVER JUST N OF FFT
AND OVER SW OH/SE IN. A THIRD COMPLEX WAS OVER EASTERN NB/SD/IA AREA.

WITH GRADUALLY LOWERING HEIGHTS TODAY AS RIDGE BEGINSN TO BREAKDOWN
A BETTER CHANCE FOR CONVECTION IS EXPECTED THAN PREVIOUS DAYS. THE
BEST CHANCE WILL BE OVER THE NORTH WHERE THE REMNANTS OF THE IN
COMPLEX SHOULD ARRIVE AROUND 12. OVERALL EXPECT THIS SYSTEM TO
WEAKEN IN THE NEXT COUPLE OF HRS AND IT SHOULD LEAVE AN OUTFLOW
SOMEWHERE ACROSS THE CWA THIS MORNING. WITH DAYTIME HEATING AND OLD
OUTLOW FROM EALRIER STORMS OVER THE NE CORNER OF THE CWA...CONTINUED
CHANCE POPS MOST AREAS...EXCEPT LIKELY IN THE N FOR TODAY. LINGERED
CHANCE POPS INTO TONIGHT...MAINLY FOR EVENING CONVECTION.

UPPER LOW CURRENTLY OVER THE NORTHERN PLAINS WILL MOVE INTO EASTERN
CANADA BY FRIDAY. ADDITIONAL SW/VS WILL HELP CARVE OUT A FULL
LATITUDE TROUGH OVER THE EASTERN US. THIS MEAN TROUGH SHOULD LINGER
INTO THE WEEKEND. A SFC LOW ASSOCAITED WITH THIS SYSTEM WILL
CONSOLIDATE OVER THE UPPER MS VALLEY AND MOVE INTO THE GREAT LAKE SO
ON THU. A COLD FRONT TRAILING SOUTH FROM THIS SYSTEM WILL MOVE INTO
THE LOWER OH VALLEY ON THU AFTERNOON AND CROSS ALL BUT THE
SOUTHEASTERNMOST PORTION OF THE COALFIELDS BY 12Z FRI. A SLIGHTLY
COOLER...BUT DRIER AIRMASSS WILL WORK INTO THE REGION AS SFC HIGH
BUILDS INTO THE OH VALLEY ON FRI AND SAT.

DECIDED TO UP POPS TO LIKELY ON BOTH THU AFTERNOON/EVENING AHEAD OF
FRONT. GUIDANCE HAS TRENDED TOWARD CATEGORICAL THIS PERIOD. SOME OF
THE DYNAMICS WILL BE WELL N OF THE REGION WITH UPPER LOW...BUT
REGION WILL BE IN THE RIGHT ENTRANCE REGION OF THE 300 MB JET DURING
THIS PERIOD AND SHOULD PROVIDE ADDED LIFT. INTABILITIY IS FORECAST
TO BE MARGINAL...LIS AROUND -3C AND CAPES NEAR 1000 J/KG IN META
SOUNDINGS. ATMOSPHERE WILL BE RATHER MOIST WITH PWS NEAR 1.75...SO
HEAVY DOWNPOURS POSSIBLER LOCALLY HEAVY RAIN WILL BE THE MAIN
THREAT...BUT ISOALTED SEVERE STORMS NOT OUT OF THE QUESTION DURING
AFTERNOON HEATING.

SOME LEFTOVER MOISTURE SHOULD LEAD TO A FAIR AMOUNT OF CLOUDS ON FRI
AND SHOULD HOLD DOWN TEMPS TO BELOW PREVIOUS FORECAST VALUES.
LOWERED TEMPS A BIT TOWARD MAV NUMBERS TO NEAR 80. ALSO...LOWERED
LOW TEMPS ON FRI NIGHT AS AIRMASS WILL PROBABLY BE A BIT DRIER THAN
PREVIOUS THINKING TO NEAR MEX NUMBERS THAT ARE CLOSE TO YESTERDAYS
ENSEMBLE MEAN.

THE REST OF THE EXTENDED LOOKS DRY. GFS TRACKS T.S. CLAUDETTE TO
WESTERN GULF OF MEXICO AND INTO MEXICO BY NEXT WED. HOWEVER...TROUGH
OVER THE EASTENR US...OFFICIAL FORECAST TAKES THE STORM MORE TO THE
EAST. SOME OF ITS MOISTURE COULD POSSIBLY FACTOR INTO THE FORECAST
BY THE MIDDLE OF NEXT WEEK?

PELTON

-------------------------------------------------------------------
800 PM EDT TUE JUL 8 2003

QUICK UPDATE TO REMOVE THE SEVERE THUNDERSTORM WATCH.  OTHERWISE...
NO CHANGES.

.JKL...NONE.

DUSTY

-------------------------------------------------------------------

410 PM EDT TUE JUL 8 2003

SFC WARM FNT NORTH OF OH RVR WITH TSRA FIRING IN THE VERY MOIST WARM
AIR SOUTH OF THE FNT. BETTER STORMS ARE TO OUR WEST BUT ARE MOVING
NE. OUR GREATEST THREAT IS FROM AN OUTFLOW TRACKING SE OF THE MAIN
STORMS. FARTHER SOUTH...WEAK CAP IS STILL SUPPRESSING CONVECTION.

HAVE FOLLOWED GFS FOR FCST GUIDANCE. POPS FOR TONIGHT RANGE FROM 40
NORTH TO 20 IN THE SE MTNS. CONTINUED UNSTABLE AIRMASS WILL CONTINUE
GOOD CHC POPS ON WED THRU THU. BY THU NITE COLD FNT WILL PASS THRU
ALL BUT THE EXTREME MOST ERN COUNTIES BEFORE 12Z FRI.

AFTER FNTL PASSAGE...AMPLIFIED LONG WAVE BRINGS MUCH DRIER AIR INTO
REGION AND KEEPS GULF MOISTURE SUPPRESSED TO THE SOUTH. LOOK FOR PC
SKIES WITH TEMPS GENERALLY IN THE LOWER 80S AND LOWS IN THE MID 60S.

DUSTY
Hazardous weather outlook, Jul 9, 6:00 AM EST, 6 hours before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
700 AM EDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. SOME OF THESE
THUNDERSTORMS COULD CONTAIN LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE LIKELY ON THURSDAY AND THURSDAY NIGHT. SOME OF THE
THUNDERSTORMS ON THURSDAY AFTERNOON AND EVENING COULD BECOME SEVERE
AND PRODUCE STRONG WINDS AND POSSIBLY LARGE HAIL. THERE IS A SLIGHT
CHANCE OF THUNDERSTORMS EARLY ON FRIDAY MORNING ALONG THE VIRGINIA
BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...HOWEVER SPOTTERS ARE
ENCOURAGED TO CALL IN RAINFALL AMOUNTS.

PELTON

The radar

The Jackson,KY radar (KJKL), 86 km away, was scanning. The volume nearest the first event began at 16:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pike

When
July 9, 12:00 PM EST
Where
Pike County, Belcher
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.350, -82.383

Large tree limbs were down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372820.